Sinus Headache

The sinuses are air-filled spaces in the bones of the face. They connect to the inside of the nose. Sinusitis is an inflammation of the tissue lining the sinus cavities. Sinus inflammation can occur during a cold or hay fever (allergies to pollens and other particles in the air). It can cause symptoms of sinus congestion and fullness and perhaps a low-grade fever. An infection is often present when there is also facial pain or headache and green or yellow drainage from the nose or into the back of the throat (postnasal drip). Antibiotics may be prescribed to treat this condition.

Sinus headache may cause pain in different places, depending on which sinuses are infected. There may be pain in the temples, forehead, top of the head, behind or around the eye, across the cheekbone, or into the upper teeth.

You may find that changing your position will bring some relief. Try sitting upright or lying down.

Home care

These guidelines will help you care for yourself at home:

  • Drink plenty of water, hot tea, and other liquids to stay well hydrated. This thins the mucus and helps your sinuses drain.

  • Apply heat to the painful areas of the face. Use a towel soaked in hot water. Or stand in the shower with the hot spray on your face. This is a good way to breathe in warm water vapor and get heat on your face at the same time. Cover your mouth and nose with your hands so you can still breathe as you do this.

  • Use a cool mist vaporizer at night. Suck on peppermint, menthol, or eucalyptus hard candies during the day.

  • An over-the-counter expectorant containing guaifenesin helps thin the mucus. It also helps your sinuses drain.

  • You may use over-the-counter decongestants unless a similar medicine was prescribed. Nasal sprays or drops work the fastest. Use one that contains phenylephrine or oxymetazoline. First blow your nose gently to remove mucus. Then apply the spray or drops. Don't use decongestant nasal sprays or drops more often than the label says or for more than 3 days. This can make symptoms worse. Nasal sprays or drops prescribed by your healthcare provider typically don't have these limits. Check with your provider or pharmacist. You may also use tablets that have pseudoephedrine. Side effects from oral decongestants tend to be worse than with nasal sprays or drops, and may keep you from using them. Many sinus remedies combine ingredients, which may increase side effects. Also, if you are taking a combination medicine with another medicine, be sure you are not taking a double dose of anything by mistake. Read the labels or ask the pharmacist for help. Talk with your provider before using decongestants if you have high blood pressure, heart disease, glaucoma, or prostate trouble.

  • Antihistamines may help if allergies are causing your sinusitis. You can get chlorpheniramine and diphenhydramine over the counter, but these can make you drowsy. Don't use these if you have glaucoma or if you are a man with trouble urinating due to an enlarged prostate. Over-the-counter antihistamines containing loratadine and cetirizine cause less drowsiness. They may be a better choice for daytime use.

  • When allergies cause your sinusitis, a saline nasal rinse may give relief. A saline nasal rinse reduces swelling and clears excess mucus. This lets the sinuses drain. Packaged kits are sold at most pharmacies. These contain premixed salt packets and an irrigation device. If antibiotics have been prescribed to treat an acute sinus infection, talk with your provider before using a nasal rinse. This is to be sure it is safe for you.

  • You may use over-the-counter medicine to control pain and fever, unless another pain medicine was prescribed. Talk with your provider before using acetaminophen or ibuprofen if you have chronic liver or kidney disease. Also talk with your provider if you have ever had a stomach ulcer. Aspirin should never be used by anyone younger than 19 unless directed by a provider. It may cause a life-threatening condition called Reye syndrome.

  • If antibiotics were given, finish all of them, even if you are feeling better after a few days.

Follow-up care

Follow up with your healthcare provider, or as advised, if your symptoms aren't better in 1 week.

Call 911

Call 911 if any of these occur:

  • Abnormal drowsiness or confusion

  • Swelling of the forehead or eyelids

  • Vision problems including blurred or double vision

  • Seizure

  • Feeling of doom

  • Trouble breathing

  • Feeling dizzy

  • Loss of consciousness or fainting

When to get medical advice

Call your healthcare provider right away if any of these occur:

  • Facial pain or headache becomes worse

  • Stiff neck

  • Fever of 100.4ºF (38ºC) or higher, or as directed by your healthcare provider

  • Bleeding from the nose or throat

© 2000-2021 The StayWell Company, LLC. All rights reserved. This information is not intended as a substitute for professional medical care. Always follow your healthcare professional's instructions.
Powered by Krames Patient Education - A Product of StayWell